Alert archive / Montana / High Wind Warnings in 2016

High Wind Warning 7, NWS Glasgow, MT

December 19, 2016Phillips County, Montana

NWS Glasgow, MT issued this high wind warning at Dec 19, 2016, 1:34 PM MST for Phillips County, Montana. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 19, 2016, 1:34 PM MST (20:34 UTC)
Expired
Dec 19, 2016, 11:00 PM MST
In force
9 hr
Issued by
NWS Glasgow, MT

County Phillips County, MT

The radar

The Glasgow radar (KGGW), 96 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 8.6 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2016-12-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2016-12-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 313 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1628 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
313 m²/s²
0-3 km storm-relative helicity
340 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

522 
WWUS75 KGGW 192034
NPWGGW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
134 PM MST MON DEC 19 2016


MTZ060-200200-
/O.NEW.KGGW.HW.W.0007.161219T2034Z-161220T0200Z/
SOUTHWEST PHILLIPS-
INCLUDING THE CITY OF ZORTMAN
134 PM MST MON DEC 19 2016

...HIGH WIND WARNING IN EFFECT UNTIL 7 PM MST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 7 PM MST THIS EVENING.

* WINDS...WEST 40 TO 50 MPH WITH GUSTS UP TO 60 MPH.

* TIMING...NOW THROUGH EARLY THIS EVENING. 

* IMPACTS... HAZARDS FOR HIGH PROFILE VEHICLES ARE EXPECTED.
  BLOWING AND DRIFTING SNOW WILL CAUSE VISIBILITY AND ROAD 
  OBSTRUCTIONS MAKING TRAVEL MORE DIFFICULT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
3 follow-up statements
334 
WWUS75 KGGW 192128
NPWGGW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
228 PM MST MON DEC 19 2016

MTZ060-200200-
/O.CON.KGGW.HW.W.0007.000000T0000Z-161220T0200Z/
SOUTHWEST PHILLIPS-
INCLUDING THE CITY OF ZORTMAN
228 PM MST MON DEC 19 2016

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS
EVENING...

* WINDS...WEST 45 TO 55 MPH WITH GUSTS UP TO 85 MPH.

* TIMING...NOW THROUGH EARLY THIS EVENING.

* IMPACTS... HAZARDS FOR HIGH PROFILE VEHICLES ARE EXPECTED. 
  BLOWING AND DRIFTING SNOW WILL CAUSE VISIBILITY AND ROAD 
  OBSTRUCTIONS MAKING TRAVEL MORE DIFFICULT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
137 
WWUS75 KGGW 200138
NPWGGW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
638 PM MST MON DEC 19 2016

MTZ060-200600-
/O.EXT.KGGW.HW.W.0007.000000T0000Z-161220T0600Z/
SOUTHWEST PHILLIPS-
INCLUDING THE CITY OF ZORTMAN
638 PM MST MON DEC 19 2016

...HIGH WIND WARNING NOW IN EFFECT UNTIL 11 PM MST THIS EVENING...

* WINDS...WEST 30 TO 40 MPH WITH GUSTS UP TO 60 MPH.

* TIMING...NOW THROUGH 11 PM.

* IMPACTS... HAZARDS FOR HIGH PROFILE VEHICLES ARE EXPECTED. 
  BLOWING AND DRIFTING SNOW WILL CAUSE VISIBILITY AND ROAD 
  OBSTRUCTIONS MAKING TRAVEL MORE DIFFICULT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
500 
WWUS75 KGGW 200536
NPWGGW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
1036 PM MST MON DEC 19 2016


MTZ060-200645-
/O.EXP.KGGW.HW.W.0007.000000T0000Z-161220T0600Z/
SOUTHWEST PHILLIPS-
INCLUDING THE CITY OF ZORTMAN
1036 PM MST MON DEC 19 2016

...HIGH WIND WARNING WILL EXPIRE AT 11 PM MST THIS EVENING...

WINDS HAVE DIMINISHED BELOW 40 MPH. THEREFORE THE HIGH WIND
WARNING WILL EXPIRE AT 11 PM MST.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this high wind warning went out at Dec 19, 9:25 AM MST, 4 hours 9 minutes earlier.

Area forecast discussion, Dec 19, 9:25 AM MST, 4 hours 9 minutes before
Area Forecast Discussion
National Weather Service GLASGOW MT
925 AM MST Mon Dec 19 2016

.SHORT TERM...for northeast Montana...today through Wed...

MORNING UPDATE:
Changes to the forecast first focused on raising immediate
temperatures which were 5 to 15 above predicted values due to
chinook affects reaching father east than anticipated. In
addition multiple echos are moving across southwestern zones and
Lewistown ASOS is reporting snowfall with this passage so
heaviest echos are reaching the ground. Therefore... PoPs need to
be raised in these areas to reach criteria. GAH

PREVIOUS SHORT TERM DISCUSSION:
A slight ridge in place over Northeast Montana this morning with
a quick-moving trough moving across Western Canada will bring a
strong westerly flow over the local region today. in conjunction
with the approaching upper trough there is a developing surface
low in the lee of the Canadian Rockies that will be producing
gusty winds over the local region today. The base of the upper
trough slide across Nemont during the late afternoon and early
evening will spread low clouds across the area, and maybe some
light snow and rain. Wind strength could be sufficient to produce
areas of blowing snow. SW Phillips County is already highlighted
for blsn. Thickness heights continue their improvement today. That
and mixing will help raise temperatures to around 5-10 degrees
above normal.

Another upper ridge follows for Tuesday for continued above normal
temperatures. But with the surface trough moving farther east,
westerly winds diminish to around 10-15kt. A weak embedded
disturbance is apparent that may kick off some precipitation
before noon. It may be rain mixed with snow based on the
temperatures.

Tuesday night will see the next wave, a fast-moving, tight,
miniature cyclone that will march right through Northeast
Montana, producing snow and wind.

Wednesday the small storm moves east to be replaced by another
ridge which will keep temperatures above normal.

Templer

.LONG TERM...Wed night through Mon...

Westerly flow to continue through the end of the week with warm
and generally dry weather on Thursday. Models trending toward
digging a trof into the Great Basin by the weekend, and spinning
up another winter storm system in Wyoming. Uncertainty still high
for this system due to wide spread of model solutions.

Current expectation is as trof digs into the Great Basin,
southwest flow will begin to spread moisture into western Montana
on Friday. By Saturday as the trof moves east, colder air will be
drawn south and snow will spread into eastern portions of the
state. The main focus for the system is currently over southern
Montana with most of the snow occuring Saturday and Saturday night
before the system sweeps east on Sunday. Forecast timing and
position of the snow is expected to change over the next few days.
Ebert

&&

.AVIATION...

VFR. Flight category reductions to MVFR are possible this
afternoon with a few snow showers moving through northeast
Montana. Strong winds aloft will result in LLWS until mid morning
when the winds should mix down to the surface.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until noon MST today for Southwest
Phillips.

&&

weather.gov/glasgow
Hazardous weather outlook, Dec 19, 2:53 AM MST, 10 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
253 AM MST MON DEC 19 2016

MTZ016>027-059>062-201000-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
253 AM MST MON DEC 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY FOR BLOWING SNOW REMAINS IN EFFECT FOR
SOUTHWEST PHILLIPS COUNTY UNTIL NOON TODAY.

INCREASING WEST WINDS ACROSS THE REGION WILL PRODUCE AREAS OF
BLOWING AND DRIFTING SNOW THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

High Wind Warnings in Montana, 2016Every high wind warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.